[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 21, 1903

THE DEADLY HEADACHE POWDER.

JAMA. 1903;XL(12):786. doi:10.1001/jama.1903.02490120038005
Abstract

Powders containing acetanilid, sold indiscriminately by the drug stores and used universally, possess dangers other than those due to their depressing effect on the heart, which in several instances has led to sudden collapse and even death. Acetanilid, and other substances of similar nature, have a marked hemolytic effect which is of great importance when this sort of medication is long continued. Stengel and White1 have published a most instructive case-report, illustrating the very serious results that may follow drug taking of this kind. A young woman who had been suffering for four years from infradental neuralgia, developed severe symptoms that seemed of cardiac origin. She became extremely cyanosed; her lips, fingernails and toenails were dark blue or almost black. The heart's action was rapid and very weak, but in spite of all the cyanosis there was no dyspnea or edema, suggesting that cardiac incompetence was not the fundamental

First Page Preview View Large
First page PDF preview
First page PDF preview
×